Related Experiment Video
Updated: May 14, 2026

Pseudomonas aeruginosa Induced Lung Injury Model
Published on: October 29, 2014
Pneumonitis induced by rifampicin: a case report and literature review
Yasuko Koma1, Keiko Goto, Chihiro Yoshida
1Respiratory Center, Shinko Hospital, Japan. yasukok@shinkohp.or.jp
Abstract:
An 84-year-old woman being treated for miliary tuberculosis (TB) with rifampicin (RFP), isoniazid (INH), ethambutol (EB) and corticosteroids suffered from a persistent fever for five months. While tapering the dose of prednisolone, chest computed tomography (CT) revealed diffuse ground glass opacities (GGO) and bronchoalveolar lavage fluid (BALF) showed an increase in lymphocytes. After the anti-TB drugs were discontinued and the dose of the corticosteroids was increased, the CT findings and fever improved considerably. However, readministration of RFP provoked an inflammatory reaction, leading to a diagnosis of RFP-induced pneumonitis. This condition is very rare. This is the first report of RFP-induced pneumonitis occurring during adjunct steroid therapy.
Insights
Rifampicin-induced pneumonitis is a rare adverse reaction. This case highlights its occurrence in a patient on steroid therapy for tuberculosis, emphasizing careful drug monitoring.
Area of Science:
- Pulmonology
- Infectious Diseases
- Pharmacology
Background:
- Miliary tuberculosis (TB) requires multi-drug treatment, often including corticosteroids.
- Rifampicin (RFP) is a key anti-TB medication.
- Adverse drug reactions necessitate vigilant patient monitoring.
Observation:
- An 84-year-old woman on TB treatment developed persistent fever and lung abnormalities (ground glass opacities) during corticosteroid tapering.
- Bronchoalveolar lavage fluid showed increased lymphocytes.
- Symptoms improved upon discontinuing anti-TB drugs and increasing corticosteroids.
Findings:
- Re-administration of rifampicin (RFP) triggered an inflammatory reaction.
- Diagnosis of rifampicin-induced pneumonitis was confirmed.
- This is the first reported case of RFP-induced pneumonitis during adjunct corticosteroid therapy.
Implications:
- Rifampicin-induced pneumonitis is a rare but serious adverse effect.
- Close monitoring for drug-induced lung injury is crucial in patients receiving TB treatment, especially with corticosteroids.
- This case underscores the importance of considering drug-induced pneumonitis in persistent febrile illnesses during TB treatment.
Related Concept Videos
Pneumonia I: Introduction
Pneumonia I: Introduction
Risk Factors
Various factors influence the likelihood of developing pneumonia. Age plays a crucial role, with infants, children under two, and individuals over 65 at increased risk due to their...
Pneumonia III: Complications and Assessment
Pneumonia IV: Management
Bacterial Pneumonia Treatment
For bacterial pneumonia, antibiotics serve as the cornerstone of therapy. Initial treatment often begins with empirical antibiotics, tailored to the anticipated causative organism and adjusted based on culture results. Key antibiotic choices include:
Pneumonia II: Pathophysiology
Pneumonia V: Nursing management and Prevention
The nurse must practice strict medical asepsis and adhere to infection control guidelines to minimize healthcare-associated infections.
Enhance airway patency
Position the patient correctly to facilitate drainage of the affected lung segments. Manual or mechanical percussion and vibration can also be employed.
